THURSDAY, July 2 (HealthDay News) -- A common antibacterial treatment for cystic fibrosis can cause sensorineural hearing loss, finds a new study.
Researchers reviewed the medical records of 50 cystic fibrosis patients treated over a 13-year period at Children's Hospital Boston and found that seven (14 percent) of them suffered from sensorineural hearing loss. Of those seven patients, 43 percent had received more than 10 courses of aminoglycosides intravenously.
Patients who underwent more than five treatments with nasal irrigation of aminoglycosides were also at risk for sensorineural hearing loss, the study found.
Pulmonary and sinonasal infections are common in cystic fibrosis patients. Because of their potency against bacteria, aminoglycosides are often given to cystic fibrosis patients, even though the treatments are known to cause side effects such as hair cell loss, which leads to hearing loss, according to information in a news release from the American Academy of Otolaryngology -- Head and Neck Surgery.
Cystic fibrosis patients should have regular hearing tests that specifically assess sensorineural hearing loss, especially when patients have undergone repeated courses of systemic or intranasal aminoglycoside treatments, the researchers concluded.
The study appears in the July issue of the journal Otolaryngology--Head and Neck Surgery.
The Cystic Fibrosis Foundation has more about cystic fibrosis.